North Carolina, 2012Damaging Wind in North Carolina, August 14, 2012
August 14, 2012 · NWS RAH · 1 event in 1 county or zone
With a broad upper level trough located west of the region, an upper level disturbance in the southwesterly flow aloft moved over central North Carolina during peak heating. This resulted in scattered convection across the region, with one storm producing some isolated wind damage in Halifax County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a broad upper level trough located west of the region, an upper level disturbance in the southwesterly flow aloft moved over central North Carolina during peak heating. This resulted in scattered convection across the region, with one storm producing some isolated wind damage in Halifax County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 8:05 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 14, 8:05 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
905 PM EDT TUE AUG 14 2012
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...THEN MOVE
THROUGH THE REGION ON WEDNESDAY. WEAK HIGH PRESSURE WILL BUILD INTO
THE AREA WEDNESDAY NIGHT THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 900 PM TUESDAY...
THROUGH TONIGHT: THE RISK FOR WIDELY SCATTERED STORMS WILL PERSIST
FOR AT LEAST A FEW MORE HOURS. WATER VAPOR IMAGERY REVEALS AN
ELONGATED SHORTWAVE TROUGH OVER ERN NC... ACCOMPANYING A POCKET OF
WEAK UPPER DIVERGENCE. A SECOND WEAKER MID LEVEL WAVE OVER THE NC
FOOTHILLS HAS HELPED FUEL ISOLATED STRONG TO SEVERE STORMS IN THE
HIGHER TERRAIN... AND FOLLOWING THE MEAN CLOUD LAYER FLOW THESE
SHOULD MOVE TO THE NE AND ENE INTO CENTRAL NC. THE STEADY LOW LEVEL
FLOW FROM THE SW AHEAD OF THE INCOMING COLD FRONT HAS HELPED KEEP
DEW POINTS IN THE UPPER 60S TO AROUND 70... YIELDING MODERATELY
UNSTABLE MLCAPE VALUES OF 1500-2500 J/KG... WHILE LOW LEVEL LAPSE
RATES REMAIN STEEP AT 6.5-7.0 C/KM WITH A FAVORABLE EFFECTIVE SHEAR
NEAR 25 KTS. BUT THE GRADUAL LOSS OF HEATING... AS WELL AS THE
EVENTUAL DEPARTURE OF THE WEAK WRN-NC WAVE UP INTO VA AND DAMPENING
IN FAVOR OF THE STRONGER MID MISS VALLEY TROUGH MOVING THROUGH KY
TONIGHT... SHOULD ALLOW FOR A SLOW REDUCTION OF (ALREADY-SMALL)
STORM COVERAGE AND STRENGTH AS WE HEAD THROUGH THE REST OF THE
EVENING AND INTO THE OVERNIGHT HOURS. THIS IS SUPPORTED BY A NUMBER
OF CONVECTION-ALLOWING MODELS INCLUDING THE HRRR AND LOCAL WRF-ARW.
WILL DEPICT SCATTERED STORMS FOR A FEW MORE HOURS FOLLOWED BY A
TREND TOWARD NO POPS SHORTLY AFTER MIDNIGHT. GIVEN THE INSTABILITY
AND SHEAR... ANY STORMS FOR THE NEXT FEW HOURS COULD STILL BE
STRONG. EXPECT PRIMARILY PARTLY CLOUDY SKIES TONIGHT WITH A
COMBINATION OF CONVECTIVE DEBRIS CLOUDS AND CIRRUS OUT AHEAD OF THE
MID MISS VALLEY WAVE. LOWS OF 67-72 STILL APPEAR REASONABLE AND ARE
IN LINE WITH THE PACE OF THE CURRENT TEMPERATURE FALLS. -GIH
WEDNESDAY AND WEDNESDAY NIGHT:
WEAK COLD FRONT IS EXPECTED TO CROSS THE MOUNTAINS WEDNESDAY MORNING
AND EVENTUALLY WORK ITS WAY EASTWARD ACROSS THE AREA THROUGH
DAYLIGHT HOURS. WHILE HEIGHT FALLS ALOFT ARE EXPECTED TO BE RATHER
WEAK(20 METERS)...AMPLIFYING SHORTWAVE ENERGY CURRENTLY OVER THE
CENTRAL PLAINS/MID WILL ROTATE EASTWARD THROUGH THE AREA BETWEEN 12Z
WED TO 00Z THU...LIKELY AUGMENTING VERTICAL ACCELERATIONS
WITHIN THE JET DIVERGENCE REGION OF A 45KT AND 65KT MID AND UPPER
LEVEL JET STREAK TRAVERSING THE AREA. UNLIKE THE PAST FEW
DAYS...CAPE WILL BE AT PREMIUM...AIDED BY THE PRESENCE OF STEEPER
LAPSE RATES ALOFT OF 7.0-7.5 C/KM PER LATEST GFS...WITH MODELS
DEPICTING MODERATE TO STRONG DESTABILIZATION(2000 TO 3000 J/KG OF
MLCAPE) FROM US 1 EAST. DRIER AIR ALOFT ADVECTING WEST TO EAST
THROUGH THE CAROLINAS COULD LIMIT AREAL CONVECTIVE
COVERAGE...ESPECIALLY IN THE WEST...BUT EXPECT STRONG INSTABILITY IN
THE EAST TO HELP OVERCOME DRYING ALOFT TO SUPPORT AT LEAST CHANCE
POPS. THIS MID LEVEL DRY AIR COULD ALSO HOWEVER RESULT IN A GREATER
RISK DAMAGING THUNDERSTORM WIND GUSTS WITH ANY STRONG CELL THAT DOES
DEVELOP. AS SUCH...SPC HAS AREAS FROM US 1 EAST IN THE DAY 2 SLIGHT
RISK.
THE SHORTWAVE VORT MAX IS FORECAST TO CLEAR BY 00Z...WITH TRAILING
SFC FRONT SOON AFTERWARD. THUS EXPECT STORMS TO QUICKLY SHIFT EAST
OF THE AREA SHORTLY AFTER 00Z THU WITH SKIES BECOMING CLEAR AS DRY
SURFACE HIGH PRESSURE BUILDS INTO THE AREA OVERNIGHT.
HIGHS WEDNESDAY MUCH LIKE TODAY...RANGING FROM MID 80S WEST TO UPPER
80S TO AROUND 90 PRETTY MUCH EVERYWHERE ELSE. SLIGHTLY COOLER WITH
DRIER AIR BUILDING IN AND DECENT RADIATIONAL COOLING. MINS IN THE
LOWER TO MID 60S NORTH AND WEST TO UPPER 60S SOUTHEAST. -CBL
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 300 PM TUESDAY...
FOR THURSDAY...FAIR WEATHER CONDITIONS ARE EXPECTED AS SURFACE HIGH
PRESSURE AND WEAK UPPER LEVEL RIDGING MOVE IN FROM THE WEST BEHIND
THE DEPARTING TROUGH. TEMPS WILL BE NEAR TO SLIGHTLY BELOW NORMAL...
WITH HIGHS IN THE UPPER 80S TO NEAR 90 DEGREES AND OVERNIGHT LOWS
THE UPPER 60S TO NEAR 70 DEGREES.
ON FRIDAY...AN UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT WILL
BE APPROACHING THE REGION FROM THE WEST. ON FRIDAY MORNING...THE
FRONT IS PROGGED TO STRETCH FROM NY TO LA...WHICH SHOULD RESULT IN
CENTRAL NC REMAINING MOSTLY DRY FOR MUCH OF THE DAYTIME HOURS.
HOWEVER...THERE COULD BE SOME DIURNAL TYPE PRECIP THAT DEVELOPS IN
ASSOCIATION WITH THE PIEDMONT TROUGH...ALTHOUGH COVERAGE WOULD BE
VERY ISOLATED AS MOISTURE WILL STILL BE RATHER LIMITED (PWAT VALUES
LESS THAN 1.5 INCHES). HIGHS SHOULD RISE INTO THE UPPER 80S TO LOWER
90S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...
THE AFOREMENTIONED UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT
WILL MOVE CLOSER TO AND EVENTUALLY MOVE THROUGH THE AREA LATE FRIDAY
AND INTO THE WEEKEND. THERE IS STILL SOME UNCERTAINTY ON THE
PROGRESSION OF THIS FRONT THROUGH THE REMAINDER OF THE WEEKEND...BUT
MODELS CONTINUE TO INDICATE IT STALLING SOMEWHERE BETWEEN CENTRAL NC
AND THE COAST. AS A RESULT PRECIP CHANCES WILL INCREASE LATE FRIDAY
AND THEN CONTINUE THROUGH AT LEAST SUNDAY AND MAYBE EVEN INTO EARLY
NEXT WEEK (ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA).
WITH MODELS SHOWING MODERATE INSTABILITY AND BULK SHEAR VALUES OF AT
LEAST 30 KNOTS (ESPECIALLY ON SATURDAY)...THE SEVERE THREAT WILL
HAVE TO BE MONITORED CLOSELY. ALSO...WITH PWAT VALUES APPROACHING OR
EVEN EXCEEDING 2 INCHES...HEAVY RAINFALL WILL CERTAINLY BE A THREAT.
PRECIP CHANCES SHOULD BEGIN TO DIMINISH EARLY NEXT WEEK...ALTHOUGH
MINIMAL CHANCES WILL BE CARRIED THROUGH THE END OF THE FORECAST
PERIOD AS THE MID LEVEL TROUGH REMAINS NEAR THE REGION AND
UNCERTAINTY CONTINUES WITH RESPECT TO THE POSITION OF THE SURFACE
FRONT. TEMPS WILL BE BELOW NORMAL THROUGH THE LONG TERM PERIOD
(ESPECIALLY THE LATTER HALF OF THE PERIOD)...WITH HIGH GENERALLY IN
THE LOW TO MID 80S AND LOWS IN THE LOW TO MID 60S.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 745 PM TUESDAY...
24-HR TAF PERIOD...
SCATTERED SHOWERS AND STORMS AROUND THE REGION HAVE REMAINED OUTSIDE
OF CENTRAL NC THUS FAR THIS EVENING. RADAR TRENDS SUGGEST A SMALL
CLUSTER OF STORMS NEAR KHKY MAY IMPACT KINT AND/OR KGSO BY
01-02Z...WITH MVFR OR IFR CEILINGS/VSBYS AND WIND GUSTS OF 30-40MPH
POSSIBLE. SHOWERS AND STORMS MAY CONTINUE TO DEVELOP THIS EVENING
AS AN UPPER LEVEL DISTURBANCE SWINGS ACROSS THE AREA FROM THE
WEST...BUT DWINDLING INSTABILITY SHOULD LIMIT THE COVERAGE AND
INTENSITY. OTHERWISE...MVFR PRE-DAWN MVFR VSBYS ARE MOSTLY LIKELY
AT KRWI AND KFAY.
FOR WEDNESDAY...A WEAK COLD FRONT WILL MOVE INTO THE AREA DURING THE
DAY...AND SHOULD BE THE FOCUS FOR STORMS ACROSS MAINLY EASTERN NC
WEDNESDAY AFTERNOON. HAVE KEPT THE MENTION OF VCSH FROM THE
PREVIOUS TAF...AND SUBSEQUENT ISSUANCES MAY HAVE BETTER CONFIDENCE
IN THE POTENTIAL TIMING OF STORMS AT KFAY AND KRWI.
OUTLOOK...
DRY/VFR CONDITIONS THU AND THU NIGHT AS WEAK HIGH PRESSURE BUILDS
INTO THE AREA FROM THE WEST. A PROLONGED PERIOD OF ADVERSE AVIATION
CONDITIONS ARE POSSIBLE BY LATE FRIDAY AND THROUGH THE WEEKEND
AS UNSEASONABLY STRONG UPPER LEVEL TROUGH SETTLES OVER THE EASTERN
US...RESULTING IN WIDESPREAD SHOWERS AND STORMS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...HARTFIELD/CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...CBL/SMITH
Hazardous weather outlook, Aug 14, 8:32 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT TUE AUG 14 2012
NCZ007>011-021>028-038>043-073>078-083>086-088-089-151000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
932 PM EDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
A STRONG STORM OR TWO... PRODUCING WIND GUSTS TO 35 MPH AND SMALL
HAIL... IS POSSIBLE ACROSS CENTRAL NORTH CAROLINA... MAINLY NORTH
AND WEST OF RALEIGH... BEFORE MIDNIGHT. OTHERWISE... HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING... AS A STRONG UPPER LEVEL DISTURBANCE AND SURFACE COLD
FRONT MOVE THROUGH THE AREA. THE THREAT FOR SEVERE WEATHER IS
EXPECTED TO BE GREATEST EAST OF HIGHWAY 1.
GIH
In the hours before
Special weather statement, Aug 14, 7:04 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
804 PM EDT TUE AUG 14 2012
NCZ089-150100-
SAMPSON-
804 PM EDT TUE AUG 14 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 900
PM EDT...
AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES WEST OF IVANHOE...OR ABOUT 9 MILES EAST OF ELIZABETHTOWN...
MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARRELLS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3461 7832 3467 7833 3470 7838 3477 7842
3497 7815 3489 7814 3474 7819 3472 7814
3472 7811 3471 7811 3468 7815 3458 7823
3457 7826
TIME...MOT...LOC 0004Z 231DEG 32KT 3463 7844
SECSpecial weather statement, Aug 14, 9:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1016 PM EDT TUE AUG 14 2012
NCZ009>011-026-150315-
FRANKLIN-HALIFAX-VANCE-WARREN-
1016 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...HALIFAX AND
FRANKLIN COUNTIES THROUGH 1115 PM EDT...
AT 1015 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
HENDERSON TO ABOUT 10 MILES NORTHEAST OF LOUISBURG...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
AFTON...MACON...LITTLETON....WARRENTON AND MIDDLEBURG.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 209 AND 233.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3642 7769 3619 7798 3620 7800 3611 7807
3625 7850 3653 7846 3655 7845 3655 7825
TIME...MOT...LOC 0215Z 227DEG 16KT 3625 7820
22Thunderstorm Wind, Halifax
- When
- August 14, 10:20 PM EST
- Where
- Halifax County, 4.41 mi WSW of Summit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.440, -77.890
A couple of trees were blown down on Highway 158 between Littleton and Roanoke Rapids.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411178.